A patient with a history of alcohol abuse has been admitted for progressive dyspnea and leg swelling.Assessment findings include:BPHR 85CVP 12 mm HgWhich of the following tests will provide the most definitive diagnosis?
Answer(s): A
An older adult patient reports an inability to sleep due to staff waking the patient for frequent neurological assessments. In order to minimize sleep disruptions, the nurse should
Answer(s): C
VerifiedAnswer(s): C. establish a schedule with the provider. Neurological assessments are important for monitoring the patient's neurological status and detecting any changes that may indicate a complication or improvement. However, frequent interruptions of sleep can have negative effects on the patient's health and well-being, such as impaired cognition, mood, immune function, and wound healing. Therefore, the nurse should collaborate with the provider to establish a schedule for neurologic assessments that balances the need for monitoring and the need for rest. This may involve reducing the frequency of assessments during the night, clustering other interventions to minimize disruptions, and using non-invasive methods of assessment when possible. Discontinuing neurologic assessments, encouraging the patient to sleep between assessments, or moving the patient to a quieter part of the unit are not appropriate actions as they do not address the root cause of the problem or ensure adequate monitoring of the patient's condition.
Treatment of cerebral vasospasm includes administration of
Nimodipine is a calcium channel blocker that is used to prevent or treat cerebral vasospasm after subarachnoid hemorrhage. It works by relaxing the smooth muscle of the cerebral arteries and improving blood flow to the brain. Nimodipine is the only FDA-approved agent for vasospasm and has been shown to reduce the risk of ischemic complications and improve neurological outcomes. Lorazepam, propranolol, and pentobarbital are not effective for treating cerebral vasospasm and may have adverse effects on the patient's blood pressure, heart rate, and level of consciousness.
The family of a patient requests permission to administer traditional herbs to the patient. Which of the following should be the nurse's first action?
Answer(s): B
VerifiedAnswer(s): B. Consult with the pharmacist on the effects of the specific herbs. Herbal therapy is a type of complementary and alternative medicine (CAM) that uses plants or plant extracts to treat various health conditions. Many patients use herbal therapy for various reasons, such as cultural beliefs, personal preferences, or dissatisfaction with conventional medicine. However, herbal therapy is not without risks and challenges, especially in the hospital setting. Some of the potential problems include lack of standardization, quality control, and regulation of herbal products; adverse effects and interactions with other medications; and ethical and legal issues regarding informed consent, documentation, and liability. Therefore, the nurse's first action should be to consult with the pharmacist on the effects of the specific herbs that the family wants to administer to the patient. The pharmacist can provide information on the safety, efficacy, dosage, and compatibility of the herbs with the patient's condition and current medications. The nurse should also inform the patient's primary provider and obtain an order for the herbs before allowing the patient to take them. The nurse should document the use of herbal therapy in the patient's medical record and monitor the patient for any adverse effects or changes in response to other treatments. Informing the family that herbal therapy is not appropriate in the hospital is not respectful of the patient's autonomy and cultural values. Allowing the patient to take the herbs without consulting the pharmacist and obtaining an order is not safe and may violate the hospital's policies and standards of care.
The nurse who is caring for a patient following an esophagectomy notes new subcutaneous emphysema in the upper chest and neck. The nurse should expect an order for
Subcutaneous emphysema (SE) is a condition where gas or air accumulates in the subcutaneous tissue layer of the skin, causing swelling and a crackling sensation when touched. SE can occur after esophagectomy, a surgical procedure to remove part or all of the esophagus, due to air leakage from the anastomosis site or the lung. SE can also be a sign of a more serious complication, such as anastomotic leakage, mediastinitis, or tracheal injury. Therefore, the nurse should expect an order for a CT scan, which is a diagnostic imaging test that can detect the source and extent of the air leakage and any associated complications. A CT scan can also guide the appropriate management of SE, which may include conservative measures, such as increasing the suction of the chest tube, or more invasive interventions, such as surgical repair or drainage. Chest tube insertion, IV antibiotics, and gastric decompression are not likely to be ordered for SE after esophagectomy, as they do not address the underlying cause of the air leakage or the potential complications. Chest tube insertion may be indicated for pneumothorax, but not for SE alone. IV antibiotics may be indicated for infection, but not for SE alone. Gastric decompression may be indicated for gastric distension, but not for SE alone.
Post your Comments and Discuss AACN CCRN exam prep with other Community members:
Our website is free, but we have to fight against AI bots and content theft. We're sorry for the inconvenience caused by these security measures. You can access the rest of the CCRN content, but please register or login to continue.